Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 85, NWS Grand Forks, ND

July 3, 2007Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2007, 4:13 AM CDT for Benson County, Eddy County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 4:13 AM CDT (09:13 UTC)
Expired
Jul 3, 2007, 5:15 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Eddy County, ND

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:30 AM CDTTSTM WND DMG4 Se Maddock, ND4 INCH DIAMETER BRANCHES AND OLD TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:21 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030913
SVRFGF
NDC005-027-031015-
/O.NEW.KFGF.SV.W.0085.070703T0913Z-070703T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 515 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
  SOUTH OF MADDOCK...OR 35 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO
  THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTH OF FLORA AT 420 AM CDT...
  OBERON AT 435 AM CDT...
  SHEYENNE AT 445 AM CDT...
  9 MILES SOUTH OF TOKIO AT 505 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4798 9963 4790 9965 4788 9923 4764 9920
      4764 9861 4790 9855

$$

VOELKER
2 follow-up statements
000 
WWUS53 KFGF 030945
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 AM CDT TUE JUL 3 2007

NDC005-027-031015-
/O.CON.KFGF.SV.W.0085.000000T0000Z-070703T1015Z/
EDDY ND-BENSON ND-
445 AM CDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHERN BENSON AND EDDY COUNTIES...

AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 3 MILES SOUTH OF SHEYENNE...OR 25 MILES
SOUTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL EDDY COUNTY AT 500 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4798 9963 4790 9965 4788 9923 4764 9920
      4764 9861 4790 9855

$$

VOELKER
000 
WWUS53 KFGF 031013
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
513 AM CDT TUE JUL 3 2007

NDC005-027-031023-
/O.EXP.KFGF.SV.W.0085.000000T0000Z-070703T1015Z/
EDDY ND-BENSON ND-
513 AM CDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BENSON AND EDDY
COUNTIES WILL EXPIRE AT 515 AM CDT...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 10 MILES NORTHEAST OF BRANTFORD...OR 27 MILES
SOUTH OF DEVILS LAKE...MOVING TO THE EAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 515 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4798 9963 4790 9965 4788 9923 4764 9920
      4764 9861 4790 9855

$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:30 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 3, 2:30 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT TUE JUL 3 2007

FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL NEXT 24 HOURS AND
TEMPERATURES.

OVERALL MODELS SIMILAR HOWEVER PREFERRED GFS SURFACE FEATURES AND
MID LEVEL VORTICITY/SHORT WAVE POSITION SO WILL USE FOR DETAILS.

SEVERE MCS APPROACHING CENTRAL ND N OF BIS PROPAGATING ESE. LOW
LEVEL JET WEAK HOWEVER SOME POTENTIAL THAT COMPLEX WILL PROPAGATE
SOMEWHAT SOUTHEAST INTO ZONE OF GREATEST INSTABILITY AND MAINTAIN
ITS SEVERITY. WILL BE MONITORING CLOSELY. MCS PART OF LARGER BAND OF
CONVECTION EXTENDING FROM SW MB TO NORTH OF DIK. AS SHORTWAVE AND
ASSOCIATED SURFACE BOUNDARY APPROACHES FA LOOKS TO BE GOOD CHANCE
MOST AREAS WILL GET SOME DEGREE OF PCPN AND WILL INCREASE POPS
DOWNSTREAM OF HEAVIEST CONVECTION. BY 18Z FRONT ALTHOUGH WEAK LOOKS
TO EXTEND FROM NW MN TO E SD AND PUSHES EAST OF FA BY 00Z. AIRMASS
AHEAD OF FRONT WILL BE SUFFICIENTLY UNSTABLE FOR SEVERE POTENTIAL
THIS AFTERNOON. BASED ON TIMING OF BOUNDARY BEST SEVERE POTENTIAL
WILL BE LIMITED TO SE FA FOR A RELATIVELY SHORT PERIOD LATE THIS
AFTERNOON. SHOULD BE QUITE A BIT OF CONVECTIVE CLOUD COVER TODAY SO
WILL CONTINUE TREND OF UNDERCUTTING NUMERICAL GUIDANCE A FEW DEGREES.

ANY LINGERING CONVECTION SHOULD EXIT SE FA DURING EARLY/MID EVENING
SO WILL LIMIT SLIGHT CHANCE POPS TO FAR EAST PRIOR TO MIDNIGHT.
NUMERICAL GUIDANCE SHOWS DEWPOINTS DROP OFF SLIGHTLY HOWEVER
MINIMUMS STILL SHOULD HOLD ABOVE 60.

AS UPPER RIDGE BUILDS OVER ROCKIES REGION WILL COME UNDER INCREASING
NW FLOW PATTERN. A WEAK IMPULSE DROPS THROUGH FLOW INDEPENDENCE DAY
EVENING HOWEVER WITH LACK OF ANY SURFACE BOUNDARIES SHOULD NOT PUT
MUCH OF A DAMPER ON EVENING FESTIVITIES. WILL KEEP SLIGHT CHANCES IN
FOR NOW BUT CONFIDENCE LOW.

REMAINDER OF WORK WEEK SHOWING DRYING COLUMN AND SURFACE HIGH
PRESSURE WITH WARMING COLUMN HEADING INTO NEXT WEEKEND.

NEXT MID LEVEL WAVE AND ASSOCIATED SURFACE LOW PRESSURE AFFECTS FA
SATURDAY. COLUMN LOOKS WARM WITH +12 700MB TEMPERATURES COVERING ALL
BUT FAR NORTHERN AREA. WILL MAINTAIN POPS BUT IF CAPPING PANS OUT
MOST CONVECTION WILL BE LIMITED TO FAR NORTH OR INTO CANADA.
&&

.AVIATION...
PRIMARILY VFR CONDITIONS TODAY WITH PLENTY OF MID/HIGH LEVEL CLOUDS
AND SCT TSRA. WILL SEE SOME SPOTTY IFR CIGS/VSBY IN BR OVER NW MN
THIS AM AND WDLY SCT VFR CIGS IN STRONGER STORMS TODAY.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 2, 6:33 AM CDT, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 AM CDT MON JUL 2 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
633 AM CDT MON JUL 2 2007

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN PARTS OF
THE REGION THIS AFTERNOON INTO EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONTAL BOUNDARY INTERACTING WITH MOIST UNSTABLE AIR
MAY RESULT IN STRONG THUNDERSTORM DEVELOPMENT ACROSS SOUTHERN
PARTS OF THE REGION THIS AFTERNOON INTO EARLY EVENING. THE FAVORED
LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND SOUTH OF A
LINE FROM LISBON TO FERGUS FALLS AND PARK RAPIDS. STORMS MAY DEVELOP
ANYTIME AFTER 2PM WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS. THE STORMS SHOULD EXIT THE AREA BY SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST
ACROSS THE REGION FROM LATE TONIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.